Hail, Coffey
- When
- April 19, 5:08 PM CST
- Where
- Coffey County, 2 mi SW of Waverly
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.383, -95.633
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 2:23 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 323 PM CDT SAT APR 19 2003 MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND PRECIP CHANCES MID WEEK. CONVECTION HAS STARTED TO FIRE AGAIN ACROSS SOUTH CENTRAL KS. THIS IS IN LARGE PART DUE TO SHORTWAVE ENERGY ROTATING THROUGH THE BASE OF THE CLOSED LOW. A COLD FRONT ALSO STRETCHES FROM NORTH CENTRAL KS THROUGH SOUTHWEST KS. THIS SHOULD BE THE MAIN SURFACE FOCUS FOR CONVECTION TONIGHT. WITH THE FRONT EXPECTED TO SLOWLY MOVE EAST AND SOUTH THIS EVENING...HAVE CATEGORICAL POPS ACROSS THE EASTERN HALF OF THE CWA WITH CHANCE POPS BEHIND THE FRONT. THE UPPER WAVE MOVES OFF TO THE NORTH EAST QUICKLY TONIGHT. MODELS HAVE BEEN TRENDING FASTER WITH IT. WITH CONFLUENT FLOW OVERHEAD HAVE REMOVED PRECIP FOR TOMORROW MORNING. HOWEVER...EXPECT MOST OF THE DAY TO REMAIN CLOUDY WITH A COOL NORTHWEST WIND. THERE ARE NO REAL BIG SWINGS IN THE MODELS FROM THIS MORNING AND THE REMAINDER OF THE FORECAST REFLECTS THIS. CONTINUED DRY FOR MONDAY AND TUESDAY. THE UPPER LOW SPINS AROUND THE GREAT LAKES AREA WHICH MAY HELP TO KEEP SOME CLOUDS OVER NORTHEAST SECTION, BUT PRECIP SHOULD STAY NORTH AND EAST OF THE CWA. NEXT UPPER LOW STILL ON SCHEDULE FOR LATE TUESDAY AND WEDNESDAY. STILL SUSPICIOUS OF QPF GENERATED BY GFS ON TUESDAY WITH LITTLE SYNOPTIC FEATURES SUPPORTING IT. THERE IS SOME UNCERTAINTY IN THE TRACK OF THIS LOW AS IT MOVES ACROSS THE PLAINS. HAVE FOLLOWED THE PMDEPD WITH A MORE SOUTHERLY TRACK. THIS WAS HOW THE PREVIOUS FORECASTS WHERE HANDLING IT. THE ONE CONCERN IS THAT THE LOW IS A LITTLE SLOWER DUE TO BEING CUTOFF FROM THE MAIN FLOW. HAVE HELD ONTO POPS UP TO 12Z FRI BUT KEPT THE DAY TIME HOURS DRY. SATURDAY LOOKS TO BE DRY WITH SHORTWAVE RIDGING OCCURRING AS ANOTHER SYSTEM DROPS DOWN THE WEST COAST. TEMPS THROUGHOUT THE FORECAST LOOK TO REMAIN AROUND CLIMO OR SLIGHTLY BELOW. THE CURRENT BLOCKING PATTERN IS ALLOWING FORM MODIFIED AIR TO MOVE SOUTH PERIODICALLY. THIS COMBINED WITH CLOUDS AND CHANCES FOR RAIN WILL KEEP TEMPS FROM GETTING TO WARM. .TOP...NONE. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT SAT APR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO PARTS OF CENTRAL AND NORTHEAST KANSAS BY 6 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT... ESPECIALLY ACROSS EAST CENTRAL KANSAS. THE AREA WITH THE HIGHER CHANCES FOR HAIL AND DAMAGING WINDS IS SOUTHEAST OF A LINE FROM ABILENE...THROUGH MANHATTAN TO SENECA. THE GREATEST THREAT FOR AN ISOLATED TORNADO WILL BE SOUTH OF A LINE FROM COUNCIL GROVE...THROUGH TOPEKA TO LAWRENCE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING...ESPECIALLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
The Topeka radar (KTWX), 86 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346410, 5346411, 5346412, 5346413, 5346414.